Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 174, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 12, 2002, 12:44 AM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2002, 12:44 AM CDT (05:44 UTC)
- Expired
- Aug 12, 2002, 1:15 AM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Emmet County, IA, Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 12:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
178 WUUS53 KDMX 120544 SVRDSM IAC063-147-120615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1244 AM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMET COUNTY IN NORTHWEST IOWA PALO ALTO COUNTY IN NORTHWEST IOWA * UNTIL 115 AM CDT * AT 1241 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF GRAETTINGER...OR ABOUT 15 MILES NORTHEAST OF SPENCER...MOVING SOUTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR EMMETSBURG AROUND 1255 AM... NEAR CYLINDER AROUND 100 AM... NEAR RODMAN AROUND 105 AM AND NEAR WEST BEND AROUND 110 AM. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM MONDAY MORNING FOR NORTHWESTERN IOWA. LAT...LON 4292 9493 4293 9445 4347 9448 4350 9491 FORSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 AM CDT, 21 hours 44 minutes earlier.
Area forecast discussion, Aug 11, 3:00 AM CDT, 21 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 AM CDT SUN AUG 11 2002 FORECAST CHALLENGES ON TIMING AND INTENSITY OF PRECIPITATION AS SYSTEM MOVES THROUGH THE MIDWEST. CURRENTLY...WAA UNDERWAY ACRS THE CWA WITH MOISTURE RETURNING AS WELL. AN ISOLATED TSRA DEVELOPED JUST NORTH OF THE OFFICE ALONG LEADING EDGE OF STRONGER MOISTURE TRANSPORT IN THE LOW LEVELS. BETTER CONVECTION ACRS NORTHERN NEBRASKA IN SE SD WHERE STRONGER LOW LEVEL FLOW/CONVERGENCE IS OCCURING AND WL CONTINUE TO MONITOR TRENDS. IF IT HOLD TOGETHER...MAY PUT IN POPS ACRS NW CWA THIS MORNING...WL MAKE DECISION JUST PRIOR TO ISSUANCE. MODELS SIMILAR TODAY WITH WARM SECTOR SPREADING ACRS THE CWA. APPEARS BEST CHANCES FOR PRECIPITATION...OTHER THAN AFOREMENTIONED CONVECTION IN NEBRASKA...WOULD BE LATE THIS AFTERNOON IN NORTHERN CWA. INSTABILITY INCREASE NICELY WITH CAPES AOA 2500 J/KG AS MOISTURE SPREADS BACK ACRS IOWA. HOWEVER...MAIN FOCUS FOR DEVELOPMENT SHOULD SHIFT FARTHER NORTH INTO THE DAKOTAS AND SOUTHERN MN. WL CONT LOW POPS NORTH...BUT WOULD NOT BE SURPRISED IF ALL LOCATIONS REMAINED DRY TODAY. TEMPS SHOULD CONTINUE THEIR UPWARD TREND WITH UPPER 80S AND LOWER 90S THROUGHOUT THE CWA. BY TONIGHT...MOISTURE TRANSPORT INCREASES WITH LLJ AND SHOULD SEE CONVECTION IN SD AND MN SLIP SOUTHWARD INTO IA. SOME SVR CONVECTION WL BE PSBL WITH THESE STORMS ALONG WITH GENEROUS RAINFALL. NOT SURE SOUTHEAST PORTIONS OF THE CWA WL SEE MUCH OVERNIGHT AS BEST FORCING RMNS WL TO THE NORTHWEST. MONDAY INTO MONDAY NIGHT SHOULD BE MOST ACTIVE TIME AS FRONTAL BOUNDARY SLIDES ACRS THE STATE. ONGOING CONVECTION SHOULD REINTENSIFY DURING THE DAY AS HEATING INCREASES. MAIN QUESTION WL BE HOW MUCH HEATING SINCE CLOUD COVER MAY BE AN ISSUE. OTHERWISE...OTHER SVR PARAMETERS SUGGEST LINEAR CONVECTION WITH DAMAGING WNDS A POSSIBILITY. WL CONT LIKELY POPS FOR MONDAY AND EASTERN CWA INTO MONDAY NIGHT AHEAD OF BOUNDARY. SOME RESIDUAL INTO EARLY TUESDAY WITH DRYING AND MUCH COOLER WEATHER ELSEWHERE DURING THE DAY. LTL CHANGE TO EXTENDED AT THIS POINT. .DSM...NONE COGIL
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.